A British trial of the AstraZeneca coronavirus vaccine on children has been halted while regulators assess the vaccine’s possible link to blood clots, according to Oxford University, which helped develop the vaccine.
“Whilst there are no safety concerns in the paediatric clinical trial, we await additional information from the MHRA (UK regulator) on its review of rare cases of thrombosis/thrombocytopaenia that have been reported in adults, before giving any further vaccinations in the trial,” the university said in a statement.
“Parents and children should continue to attend all scheduled visits and can contact the trial sites if they have any questions.”
After cases were first reported in Norway and continental Europe, the Medicines and Healthcare Products Regulatory Agency (MHRA) is one of many bodies around the world analyzing real-world data from the AstraZeneca rollout to see if there is a definitive link between the jab and a rare form of blood clot.
The findings of the WHO and the European Medicines Agency (EMA) will be released later this week.
It’s the latest drama to engulf AstraZeneca, which has been dogged by questions about the vaccine’s efficacy and safety profile, as well as its failure to deliver promised doses to the European Union.
Out of the 18 million doses administered in the United Kingdom, the MHRA reported 30 cases of blood clotting, seven of which were fatal.
The European Medicines Agency said Tuesday that the review “has not yet reached a conclusion” and that it “is currently ongoing.”
Stella Kyriakides, the EU’s Health Commissioner, later stated that the EMA would make its decision “late Wednesday,” and that she was in “close contact” with the agency.
The EMA’s head of vaccine strategy, Marco Cavaleri, was quoted in Italian media as saying that there was a “clear” link and that the agency would announce it within hours.
“In my opinion, we can say it now, it is clear there is a link with the vaccine,” Cavaleri told Italy’s Il Messaggero newspaper in an interview. “But we still do not know what causes this reaction.”